An 83-year-old woman who lived alone and was very active in her community was having wide swings in her glucose levels.
She reported sometimes waking up hours after dinner with her head in her dinner plate. She did not understand why.
She did not have family or caretakers nearby to check on her. Her physician was thinking of admitting her to a long-term facility, but before doing so, asked our home health agency to make a home visit to evaluate her and her safety at home. As the certified diabetes educator (CDE), I was asked to make the visit.
She told me she was mixing regular and NPH insulin from vials in a syringe. I asked her to demonstrate her technique. As I watched her, it was clear to me she couldn’t see well enough to get the correct doses of insulin, and she wasn’t mixing them properly. Her regular insulin, which should have been clear, was cloudy, which told me there was NPH in her regular insulin. Besides this, sometimes her syringes were half-filled with air, sometimes they were not. She was never getting the same amount of insulin.
- When your patients have unexplained highs and lows, watch their technique. Teach and make recommendations as necessary.
- Even if your patients seem to be doing well, it is a good idea to check your patient’s insulin administration technique. Teach and make recommendations as necessary.
- Whether their technique is correct or not, find something good in what they are doing. Praise them for this. We can all benefit from encouragement!
Joy Pape MSN RN FNP-C CDE WOCN CFCN FAADE
Certified Foot Care Nurse
Associate Medical Editor, Diabetes In Control